Opioid taper associated with increased overdose and mental health crisis lasting up to 2 years

Does dose reduction in patients on stable opioid therapy pose risks of overdose and long-term mental health?

Researchers from the UC Davis Center for Healthcare Policy and Research looked at the potential long-term risks of tapering opioid doses. They found that patients on stable but higher-dose opioid therapy whose doses were reduced by at least 15% had significantly higher rates of overdose and mental health crisis in the second year after the reduction. compared to their pre-reduction period.

Their study was published on June 13 in Open JAMA Network.

Opioid therapy and pressure to reduce the dose of painkillers

Changes in prescribing guidelines and regulatory policies driven by increasing opioid-related deaths have led many physicians to reduce daily doses for patients on stable opioid therapy for chronic pain. The process of dose reduction – called tapering – has been associated with worsening pain, opioid withdrawal symptoms and depressed mood in some patients.

Recently, a team of researchers from UC Davis Health found an increased risk of overdose and mental health crisis up to one year after dose reduction. Their research suggested that patients undergoing tapering need significant support to safely reduce or quit their opioids.

Although patients may experience difficulty early in the tapering period, we felt that many could stabilize with longer follow-up and have lower rates of overdose and mental health crisis once a lower opioid dose is reached. Our results suggest that, for most patients in the tapering phase, elevated risks of overdose and mental health crisis persist for up to two years after the onset of tapering.”


Joshua Fenton, professor and vice chair of research in the Department of Family and Community Medicine at UC Davis School of Medicine and lead author of the study

Pain management and dose change risks

To establish associations between dose reductions and changes in overdose risk and mental health visits, the researchers used a database covering a 10-year period (2008-2017) for more than 28,000 patients to whom long-term opioids were prescribed. They reviewed the registration records and medical and pharmaceutical claims of patients who were prescribed stable high doses of opioids (the equivalent of at least 50 milligrams of morphine daily) and whose doses were reduced d at least 15%.

From this cohort of patients, they selected those who had had at least one month of follow-up during the second year of their post-discontinuation period. They identified a total of 21,515 tapering events for 19,377 patients.

These events included emergency room visits or hospitalizations for drug overdose, withdrawal or mental health crisis, such as depression, anxiety or suicide attempts. The team compared the rates of these events during the pre-reduction period with those in the second year of follow-up after the start of the reduction.

“We used an innovative observational study design to understand the patient experience before and after opioid dose reduction. We compared outcome rates in the pre- and post-reduction periods with patients serving from their own controls,” said Daniel Tancredi, study co-author and professor in the department of pediatrics at UC Davis Health. “This design has the advantage of controlling for patient characteristics that may influence the relationships between tapering and adverse events.”

The study found that per 100 patients, there were an average of 3.5 overdose or withdrawal events and 3 mental health crises in the pre-reduction period, compared to 5.4 events and 4.4 crises during during the 12 to 24 months after the reduction period. This represents a 57% increase in overdose or withdrawal incidents and a 52% increase in mental health crises. The risks of tapering off were greatest in patients receiving the highest starting doses.

“We found that the increased rates of overdose and mental health crisis seen in the first year after opioid dose reduction persisted through the second year,” Fenton added.

Long-term follow-up and support for patients undergoing analgesic treatment

In 2018, the Department of Health and Human Services (HHS) released guidelines advising clinicians to carefully monitor patients during reduction and provide psychosocial support. They recommended close follow-up and warned of the potential risks of rapid dose reduction, including withdrawal, transition to illicit opioids and psychological distress.

This new study underscored the need for clinicians and patients to discuss dose reduction and carefully weigh the risks and benefits of continuing and tapering opioids. Conical patients would benefit from close follow-up and monitoring not only in the short term but also in the long term, to ensure that they are doing well with lower doses.

“We hope this work will inform a more cautious approach to decisions around opioid dose reduction,” Fenton said. “Although our results suggest that all patients in the tapering phase may benefit from monitoring and support for up to two years after tapering begins, patients who have been prescribed higher doses may benefit more intensive support and monitoring, especially for depression and suicidal tendencies.”

Other UC Davis Health collaborators include Elizabeth Magnan, Iraklis Erik Tseregounis, Guibo Xing and Alicia Agnoli. The study was supported by a research credit from the University of California-OptumLabs, the UC Davis Department of Family and Community Medicine, and the Dean’s Office of the UC Davis School of Medicine (grant of the Dean of Women’s Health Research BIRCWH/K12).

Source:

University of California – Davis Health

Journal reference:

Fenton, JJ, et al. (2022) Long-term risk of overdose or mental health crisis after decreasing opioid dose. JAMA network open. doi.org/10.1001/jamanetworkopen.2022.16726.

.

Leave a Comment